Alert archive / California / Freeze Warnings in 2017

Freeze Warning 12, NWS Eureka, CA

December 3, 2017Del Norte County, Humboldt County, California

NWS Eureka, CA issued this freeze warning at Dec 3, 2017, 1:54 PM PST for Del Norte County, Humboldt County, California. It took effect at Dec 3, 2017, 10:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2017, 1:54 PM PST (21:54 UTC)
In effect from
Dec 3, 2017, 10:00 PM PST
Expired
Dec 4, 2017, 10:00 AM PST
In force
12 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS76 KEKA 032154
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
154 PM PST Sun Dec 3 2017
.
CAZ102-105-106-041100-
/O.UPG.KEKA.FZ.A.0001.171204T0600Z-171204T1800Z/
/O.NEW.KEKA.FZ.W.0012.171204T0600Z-171204T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
154 PM PST Sun Dec 3 2017

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
MONDAY...

The National Weather Service in Eureka has issued a Freeze
Warning...which is in effect from 10 PM this evening to 10 AM PST
Monday. The Freeze Watch is no longer in effect. 

* LOW TEMPERATURES...Upper 20S to lower 30S.

* LOCATIONS INCLUDE...Gasquet...Orleans...Willow Creek... 
  Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

CAZ101-103-104-109-112-041100-
/O.CON.KEKA.FR.Y.0035.171204T0600Z-171204T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
154 PM PST Sun Dec 3 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST MONDAY...

* LOW TEMPERATURES...Lower 30s to mid 30s. A light freeze is
  possible in a few protected valleys. 

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Crescent
  City...Arcata...Eureka...Fortuna...Petrolia...Honeydew...
  Ettersberg...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ113-041100-
/O.CON.KEKA.WI.Y.0036.171205T0300Z-171205T1500Z/
Southeastern Mendocino Interior-
154 PM PST Sun Dec 3 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM MONDAY TO 7 AM PST
TUESDAY ABOVE 1500 FEET...

* WINDS...20 to 35 mph with gusts to 45 to 55 mph.

* LOCATIONS INCLUDE...Hills, ridges, and exposed areas above 1500
  feet in elevation across southeast Mendocino county.

* HIGHWAY(S) IMPACTED...Elevated portions of Highway 175.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
3 follow-up statements
210 
WWUS76 KEKA 041012
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
212 AM PST Mon Dec 4 2017

.

CAZ102-105-106-041800-
/O.CON.KEKA.FZ.W.0012.000000T0000Z-171204T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
212 AM PST Mon Dec 4 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOW TEMPERATURES...Upper 20S to lower 30S.

* LOCATIONS INCLUDE...Gasquet...Orleans...Willow Creek... 
  Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-103-104-109-112-041800-
/O.CON.KEKA.FR.Y.0035.000000T0000Z-171204T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
212 AM PST Mon Dec 4 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOW TEMPERATURES...Low to mid 30s.

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Crescent
  City...Arcata...Eureka...Fortuna...Petrolia...Honeydew... ...
  Ettersberg...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ113-042315-
/O.CON.KEKA.WI.Y.0036.171205T0300Z-171205T1500Z/
Southeastern Mendocino Interior-
212 AM PST Mon Dec 4 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
PST TUESDAY ABOVE 1500 FEET...

* WINDS...East-northeasterly 20 to 35 mph with gusts from 45 to 55
  mph.

* LOCATIONS INCLUDE...Hills, ridges, and exposed areas above 1500
  feet in elevation across southeast Mendocino county.

* HIGHWAY IMPACTED...Elevated portions of Highway 175.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
910 
WWUS76 KEKA 041014
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
214 AM PST Mon Dec 4 2017

CAZ102-105-106-041800-
/O.CON.KEKA.FZ.W.0012.000000T0000Z-171204T1800Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
214 AM PST Mon Dec 4 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOW TEMPERATURES...Upper 20S to lower 30S.

* LOCATIONS INCLUDE...Gasquet...Orleans...Willow Creek... 
  Garberville...Bridgeville.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ101-103-104-109-112-041800-
/O.CON.KEKA.FR.Y.0035.000000T0000Z-171204T1800Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-Southwestern Mendocino Interior-
214 AM PST Mon Dec 4 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* LOW TEMPERATURES...Low to mid 30s.

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Crescent
  City...Arcata...Eureka...Fortuna...Petrolia...Honeydew... ...
  Ettersberg...Boonville...Comptche.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ113-042315-
/O.CON.KEKA.WI.Y.0036.171205T0300Z-171205T1500Z/
Southeastern Mendocino Interior-
214 AM PST Mon Dec 4 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
PST TUESDAY ABOVE 1500 FEET...

* WINDS...East-northeasterly 20 to 35 mph with gusts from 45 to 55
  mph.

* LOCATIONS INCLUDE...Hills, ridges, and exposed areas above 1500
  feet in elevation across southeast Mendocino county.

* HIGHWAY IMPACTED...Elevated portions of Highway 175.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
509 
WWUS76 KEKA 041813
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1013 AM PST Mon Dec 4 2017

CAZ102-050715-
/O.EXP.KEKA.FZ.W.0012.000000T0000Z-171204T1800Z/
/O.NEW.KEKA.FR.Y.0036.171205T0900Z-171205T1700Z/
Del Norte Interior-
1013 AM PST Mon Dec 4 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PST Tuesday. 

* LOW TEMPERATURES...33 to 36 degrees.

* LOCATIONS INCLUDE...Valleys and low lying areas including
  Gasquet.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

CAZ105-106-041915-
/O.EXP.KEKA.FZ.W.0012.000000T0000Z-171204T1800Z/
Northern Humboldt Interior-Southern Humboldt Interior-
1013 AM PST Mon Dec 4 2017

...FREEZE WARNING HAS EXPIRED...


$$

CAZ101-103-104-050715-
/O.EXP.KEKA.FR.Y.0035.000000T0000Z-171204T1800Z/
/O.NEW.KEKA.FR.Y.0036.171205T0900Z-171205T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
1013 AM PST Mon Dec 4 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PST TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from 1 AM to 9 AM PST Tuesday. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

CAZ109-112-041915-
/O.EXP.KEKA.FR.Y.0035.000000T0000Z-171204T1800Z/
Mendocino Coast-Southwestern Mendocino Interior-
1013 AM PST Mon Dec 4 2017

...FROST ADVISORY HAS EXPIRED...


$$

CAZ113-050715-
/O.EXT.KEKA.WI.Y.0036.171205T0000Z-171205T1500Z/
Southeastern Mendocino Interior-
1013 AM PST Mon Dec 4 2017

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM
PST TUESDAY ABOVE 1500 FEET...

* WINDS...East-northeasterly 20 to 35 mph with gusts from 45 to 55
  mph.

* LOCATIONS INCLUDE...Hills, ridges, and exposed areas above 1500
  feet in elevation across southeast Mendocino county.

* HIGHWAY IMPACTED...Elevated portions of Highway 175. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Dec 3, 3:56 AM PST, 9 hours 58 minutes earlier.

Area forecast discussion, Dec 3, 3:56 AM PST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
356 AM PST Sun Dec 3 2017

.SYNOPSIS...Showers will gradually dissipate across the region
during Sunday. This will be followed by cold dry conditions Sunday
night. Temperatures will then moderate through next week, with
low rainfall chances anticipated.

&&

.DISCUSSION...An upper trough was exiting east away from NWRN CA
Sunday morning, with strong height rises occurring in its wake.
This will yield an amplifying ridge adjacent to the west coast,
with large-scale subsidence aiding in the dissipation of lingering
shower activity by Sunday afternoon. Meanwhile, surface high
pressure will build from the northeastern Pacific east-southeast
across the Great Basin tonight. As that takes place, strengthening
offshore winds aloft will dry out the airmass, resulting in
generally clear skies. Though valley fog will be possible tonight,
radiational cooling is expected to be strong enough such that
sub-freezing temperatures will be probable across much of interior
Del Norte and Humboldt counties. Thus, the inherited freeze watch
remains in effect. Closer to the coast, slightly warmer
temperatures will favor frost development (prompting the issuance
of a frost advisory).

Gusty ridgetop winds will be possible Monday and Tuesday due to
the large area of high pressure positioned over the interior west.
However, sub-advisory speeds are currently reflected in the
latest forecast. Otherwise, strong subsidence aloft will persist
through much of the week, resulting in clear afternoon skies.
Despite weak early winter insolation, the offshore wind regime
will favor mild afternoon temperatures. In addition, rainfall
chances are expected to be near zero as precipitating storm
systems remain well offshore due to persistent ridging over the
west coast.

&&

.AVIATION...Mostly VFR conditions early this morning as showers
continue to move onshore. Do expect these showers to diminish this
morning, giving ways to vicinity showers. Skies will then clear
up later this afternoon. Winds will turn northerly. Offshore winds
will be strong enough over Crescent City to prevent low clouds
from forming overnight. THere will be potential for low clouds
forming overnight in Arcata and Ukiah airports. /RCL

&&

.MARINE...Significant W to NW swellS will continue to impact NW
California waters through this evening. Nearshore Wave Prediction
System shows that a healthy NW swell of 9 to 11 feet at around 12
to 14 seconds will impact the coastal waters. Due to the large
swell, there is a small craft advisory in effect for all of NW
California's coastal waters through this evening due to the
hazardous seas. The swell will be replaced by wind waves on Monday
into Tuesday. On Tuesday night, looks like another significant NW
swell group will move into NW California waters and continue
through the end of the work week.

For today, winds will be from the north at around 15 kt with
occasional higher gusts. Winds will be increasing this evening
further, to around 25 kt, especially for the outside waters. Gusts
will be around 30 kt. Due to the stronger winds, have extend the
small craft advisory for the outside waters through Monday
evening. Winds will become light again on Tuesday. Light to
moderate winds will then persist through the rest of the work
week.

There is a potential for sneaker wave on Tuesday daytime, as
suggested by the ENP model. However, there is still uncertainty on
the exact timing and magnitude of the sneaker wave potential.
Stay tuned for more updates in future forecast package. /RCL

&&

.ASTRONOMICAL HIGH TIDE...There is potential for flooding in low-
lying areas in Humboldt Bay due to astronomical high tide during
the day today. The high tide will occur at 10:40 am this morning
with a predicted high tide of 8.5 feet at North Split tide gauge.
However, past observations indicated that the tide anomaly has
been running around 0.4 to 0.6 feet above the actual tide. Thus,
the high tide this morning is likely to be around 8.9 to 9.1 feet,
which is above the 8.8 feet threshold for Coastal Flood Advisory.
Thus, a Coastal Flood Advisory is in effect this morning through
early afternoon.

There will be another potential for coastal flooding due to
astronomical high tide on Monday, as the high tide is predicted to
be around 8.5 feet at 11:25 am. Stay tuned for updates this
afternoon.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory from 10 PM this evening to 10 AM PST Monday for
     CAZ101-103-104-109-112.

     Freeze Watch from this evening through Monday morning for CAZ102-
     105-106.

     Coastal Flood Advisory from 9 AM this morning to 2 PM PST this
     afternoon for CAZ103.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     7 PM PST this evening for PZZ450-455.

     Small Craft Advisory until 10 PM PST Monday for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 3, 3:06 AM PST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
306 AM PST Sun Dec 3 2017

CAZ102-105-106-041115-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-
306 AM PST Sun Dec 3 2017

...FREEZE WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109-112-041115-
Mendocino Coast-Southwestern Mendocino Interior-
306 AM PST Sun Dec 3 2017

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-104-041115-
Coastal Del Norte-Southwestern Humboldt-
306 AM PST Sun Dec 3 2017

...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-041115-
Northern Humboldt Coast-
306 AM PST Sun Dec 3 2017

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 2 PM
PST THIS AFTERNOON...
...FROST ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Coastal Flood Advisory is in effect from mid morning through early
afternoon for low lying areas in Humboldt Bay...including King
Salmon. In addition, a Frost Advisory is in effect tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-113-041115-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
306 AM PST Sun Dec 3 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 2:32 AM PSTFrost AdvisoryEKADel Norte, Humboldt, Mendocino31 hr
Dec 3, 2:34 AM PSTCoastal Flood AdvisoryEKAHumboldt11 hr
Dec 3, 8:28 AM PSTWind AdvisoryEKAMendocino47 hr

Nearby

Freeze Warnings in California, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.